HKUST Library Institutional Repository Banner

HKUST Institutional Repository >
Physics >
PHYS Journal/Magazine Articles >

Please use this identifier to cite or link to this item: http://hdl.handle.net/1783.1/1845
Title: Statistical properties and shell analysis in random cellular structures
Authors: Aste, T.
Szeto, Kwok-Yip
Tam, Wing-Yim
Keywords: Statistical properties
Shell analysis
Two-dimensional random cellular systems
Concentric layers
Central cell
Issue Date: 1996
Citation: Physical review. E, v. 54, no. 5, Nov. 1996, p. 5482-5492
Abstract: We investigate the statistical properties of two dimensional random cellular systems (froths) in term of their shell structure. The froth is analyzed as a system of concentric layers of cells around a given central cell. We derive exact analytical relations for the topological properties of the sets of cells belonging to these layers. Experimental observations of the shell structure of two-dimensional soap froth are made and compared with the results on two kinds of Voronoi constructions. It is found that there are specific differences between soap froths and purely geometrical constructions. In particular these systems differ in the topological charge of clusters as a function of shell number, in the asymptotic values of defect concentrations, and in the number of cells in a given layer. We derive approximate expressions with no free parameters which correctly explain these different behaviors.
Rights: Physical Review E © copyright 1996 Amercian Physical Society. The Journal's web site is located at http://pra.aps.org
URI: http://hdl.handle.net/1783.1/1845
Appears in Collections:PHYS Journal/Magazine Articles

Files in This Item:

File Description SizeFormat
shell.pdfpre-published version209KbAdobe PDFView/Open

All items in this Repository are protected by copyright, with all rights reserved.